Alert archive / West Virginia / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 75, NWS Blacksburg, VA

August 4, 1997Monroe County, West Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 4, 1997, 11:47 AM EDT for Monroe County, West Virginia. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 4, 1997, 11:47 AM EDT (15:47 UTC)
Expired
Aug 4, 1997, 12:35 PM EDT
In force
48 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Monroe County, WV

The radar

The Roanoke radar (KFCX), 64 km from the middle of the area, began a volume at 15:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 3.8 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 1997-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 538 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 1997-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
538 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
743 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KROA 041550 RRA
SVRRNK
WVC063-041635-

BULLETIN--IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1147 AM EDT MON AUG 4 1997

THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1235 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHEASTERN WEST VIRGINIA

   ...MONROE COUNTY
 
AT 1146 AM EDT...BLACKSBURG DOPPLER RADAR INDICATED A SEVERE
THUNDERSTORM 18 MILES SOUTH SOUTHWEST OF LEWISBURG OR 4 MILES WEST
SOUTHWEST OF UNION MOVING EAST SOUTHEAST AT 30 MPH.

SEVERE WEATHER IS EXPECTED TO REACH...
 LAUREL BRANCH                   AROUND 1150 AM EDT
 HOLLYWOOD                       AROUND 1155 AM EDT
 GAP MILLfS                       AROUND NOON EDT
 WAITEVILLE                      AROUND NOON EDT

SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS AND
LARGE HAIL.  MOVE TO A PLACE OF SAFETY IMMEDIATELY.

DOC/MG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 9:25 AM EDT, 2 hours 22 minutes earlier.

Area forecast discussion, Aug 4, 9:25 AM EDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
930 AM EDT MON AUG 4 1007

DISC... WBC...MAY WANT TO GO LIKELY POPS ROA VLY N.
        RDU...CRW... LET 'ER RIDE.

COULD BE AN INTERESTING AFTERNOON...

AREA TS APCHG NW PRTN FA AT 915. AM SNDG NOT THAT IMPRESSIVE...BUT
BECOMES QUITE UNSTABLE W PROJECTED 79/65 TT/TD THIS PM. LI -7 AND A
SWEAT OF 373 BUT ONLY 1800 CAPE. PIEDMONT AREAS MAY SEE BRUNT AS PER
SPC.

HAZE HOLDING TOUGH THIS AM AND WILL LIKELY COTINUE UNTIL THE PCPN
GETS HERE. VSBYS DID NOT IMPV Y'DAY AFTN EVEN W/8-12 KTS WND SO
WOULD NOT BE TOO OPTIMISTIC ON IMPVMTS TDAY.

MG

In the hours before

Special weather statement, Aug 4, 6:35 AM EDT, 5 hours 12 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
059-WVZ042>045-051200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
635 AM EDT MON AUG 4 1997

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AS
A COLD FRONT SLOWLY ADVANCES TOWARD THE AREA.  THUNDERSTORMS ARE
POSSIBLE ACROSS SOUTHEAST WEST VIRGINIA...SOUTHWEST AND SOUTH
CENTRAL VIRGINIA AND NORTHWEST NORTH CAROLINA.

PLENTIFUL LOW LEVEL MOISTURE AND HEATING THROUGH EARLY AFTERNOON
WILL ALLOW UNSTABLE CONDITIONS TO DEVELOP ACROSS A PORTION OF THE
AREA...SETTING THE STAGE FOR THE THREAT OF SEVERE THUNDERSTORMS
DURING FROM THE MID AFTERNOON TO EARLY EVENING HOURS.

THE SLIGHT RISK OF SEVERE WEATHER EXISTS SOUTH AND EAST OF A LINE
FROM AMHERST TO ROANOKE TO TAZEWELL.  THIS AREA INCLUDES THE CITIES
AND TOWNS OF LYNCHBURG...ROANOKE...DANVILLE...WYTHEVILLE...
BOONE...MT AIRY AND EDEN.

THE MAIN THREAT THIS AFTERNOON WILL BE DAMAGING WINDS.  HAIL...
FREQUENT LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE ALSO POSSIBLE.

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING.
ADDITIONAL INFORMATION WILL BECOME AVAILABLE THIS MORNING AND AN
UPDATED OUTLOOK WILL BE ISSUED AROUND MIDDAY.

DESROSIERS
Special weather statement, Aug 4, 6:36 AM EDT, 5 hours 11 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
059-WVZ042>045-051200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
635 AM EDT MON AUG 4 1997

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AS
A COLD FRONT SLOWLY ADVANCES TOWARD THE AREA.  THUNDERSTORMS ARE
POSSIBLE ACROSS SOUTHEAST WEST VIRGINIA...SOUTHWEST AND SOUTH
CENTRAL VIRGINIA AND NORTHWEST NORTH CAROLINA.

PLENTIFUL LOW LEVEL MOISTURE AND HEATING THROUGH EARLY AFTERNOON
WILL ALLOW UNSTABLE CONDITIONS TO DEVELOP ACROSS A PORTION OF THE
AREA...SETTING THE STAGE FOR THE THREAT OF SEVERE THUNDERSTORMS
DURING FROM THE MID AFTERNOON TO EARLY EVENING HOURS.

THE SLIGHT RISK OF SEVERE WEATHER EXISTS SOUTH AND EAST OF A LINE
FROM AMHERST TO ROANOKE TO TAZEWELL.  THIS AREA INCLUDES THE CITIES
AND TOWNS OF LYNCHBURG...ROANOKE...DANVILLE...WYTHEVILLE...
BOONE...MT AIRY AND EDEN.

THE MAIN THREAT THIS AFTERNOON WILL BE DAMAGING WINDS.  HAIL...
FREQUENT LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE ALSO POSSIBLE.

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING.
ADDITIONAL INFORMATION WILL BECOME AVAILABLE THIS MORNING AND AN
UPDATED OUTLOOK WILL BE ISSUED AROUND MIDDAY.

DESROSIERS

Nearby

Severe Thunderstorm Warnings in West Virginia, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.